Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 36, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 16, 2002, 5:01 PM MDT for Dunn County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2002, 5:01 PM MDT (23:01 UTC)
- Expired
- Jun 16, 2002, 6:00 PM MDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Dunn County, ND
The radar
The Bismarck radar (KBIS), 146 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 5:20 PM MDT | Hail 0.75 | Killdeer, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 162301 SVRBIS NDC025-170000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 500 PM MDT SUN JUN 16 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 600 PM MDT * AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER KILLDEER...OR ABOUT 32 MILES NORTH OF DICKINSON...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANNING AT 505 PM MDT HALLIDAY AT 515 PM MDT DODGE AT 525 PM MDT MARSHALL AT 535 PM MDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4752 10227 4740 10305 4703 10286 4701 10215 JP MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:50 PM MDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 16, 1:50 PM MDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT SUN JUN 16 2002 SCATTERED SHOWERS AND THUNDERSHOWERS IN SOUTHERN SASKATCHEWAN AND NORTHEAST MONTANA ARE ASSOCIATED WITH A SURFACE TROUGH WHICH IS MOVING EAST. THERE IS A SLIGHT CHANCE OF CONVECTIVE PRECIPITATION DEVELOPING IN WESTERN NORTH DAKOTA THIS AFTERNOON AND EVENING WEST OF A DEWPOINT DISCONTINUITY BOUNDARY. UPPER RIDGING WILL OCCUR LATER TONIGHT AND THEN THE AVN AND ETA SHOW A WEAK IMPULSE COMING OVER THE RIDGE ON MONDAY. WILL NOT INTRODUCE PRECIPITATION TO FORECAST MONDAY SINCE THE 1000/500 MB RH IS STILL LOW. THE CHANCE OF PRECIPITATION WILL BE GREATER LATE TUESDAY WHEN AN UPPER BROAD TROUGH APPROACHES AND A SURFACE COLD FRONT MOVES INTO THE STATE. THIS FEATURE SHOWS GOOD TIME CONTINUITY FROM LAST NIGHTS MRF RUN TO THIS MORNINGS AVN. THE UPPER FLOW TURNS ZONAL LATE WEDNESDAY AS WEAK HIGH PRESSURE BUILDS AT THE SURFACE. A CHANCE OF PRECIP WILL RETURN FRIDAY AS THE UPPER FLOW BECOMES SOUTHWEST AND CONTINUES UNTIL THE UPPER TROUGH PASSES ON SUNDAY. .BIS...NONE LM
In the hours before
Special weather statement, Jun 16, 3:03 PM MDT, 1 hour 58 minutes before
NDZ001-009-017-162303- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 403 PM CDT (300 PM MDT) SUN JUN 16 2002 SCATTERED THUNDERSTORMS HAVE DEVELOPED IN SOUTHERN SASKATCHEWAN AND ARE MOVING SOUTHEASTWARD INTO DIVIDE AND NORTHERN WILLIAMS COUNTIES. SHOWERS AND THUNDERSTORMS IN NORTHEASTERN MONTANA ARE ALSO MOVING TOWARD MCKENZIE COUNTY. THIS ACTIVITY WILL CONTINUE INTO THE LATE AFTERNOON AND EVENING HOURS. LIGHT TO MODERATE PRECIPITATION AND BRIEF GUSTY WINDS CAN BE EXPECTED WITH THIS STORM. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR ACTIVITY. KROLAK
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.